From what I know, Amiodorone is labeled primarily for serious ventricular arrhythmia's here in the US, but has been used with varied success (up to 92% success rate in some patients) in European countries.
In a recent study, Amiodarone did not appear to be effective in converting recent-onset atrial fibrillation to sinus rhythm...However, during a mean follow-up of 468 days, 35 percent of amiodarone recipients had at least 1 recurrence of AF, compared with 63 percent of those receiving sotalol or propafenone. Patients assigned to amiodarone had a 57 percent lower risk for recurrence than sotalol or propafenone recipients, whose recurrence rates were about the same.
"The U.S. Food and Drug Administration (FDA) recently issued warnings about the medication amiodarone (Cordarone). People taking this medication should be aware that it may cause serious side effects that can lead to death, including lung damage, liver damage, and more severe heartbeat problems. Amiodarone is typically used for people who have severe symptoms when other medications have failed." In a study called the AFFIRM trial, medications to slow the heart rate, such as beta-blockers, calcium channel blockers, and digoxin, were found to be preferable to antiarrhythmic medications as a first-line treatment for certain people with atrial fibrillation, specifically older people at risk for stroke who did not have severe symptoms of atrial fibrillation."
I think it's up to the treating Cardiologist right now...alot of drugs are labeled for one use but have been successful in treating many other things.
I believe amiodarone is prescribed for a fib. It is known to be a very effective medication but not without side effects. I also believe that it is not a drug for long term use because of side effects. I took it briefly after my ablation for a fib. It caused hand tremor and was withdrawn after a couple of weeks because of that. There is a very long half life with amiodarone, and it may take weeks for it to completely vacate your system.
A google search should give you a lot more and accurate info.
Everytime I went to the hospital for my a-fib or a-flutter that would not stop, they cardioverted me with amiodarone. From what I understand and was told by 2 EP's that amiodarone works very well for a-fib , however they would not let me take it for long term due to my age. I was told the side effects from long term use was to risky. So I was put on rhythmol then atenolol and then finally sotalol with cardizem.
I went into the hospital with first time a-fib at 39 yrs old. I was cardioverted on IV loading dose of amiodarone. I continued oral dose of 200 mg (minimal effective dose) for 60 days then discontinued.
It is important to understand that Amiodarone is not approved by the FDA for a-fib (see responses above). However, it is also important to understand that the majority of prescriptions for amiodarone are considered "off-label" meaning doctors (or learned intermediaries) prescribe the medication for an indication not formally studied under FDA requirements. However, that does not mean that it is not effective for the prescribed indication. I struggled with this myself and was concerned about the safety profile (side effects) of the drug.
I recommend you research for yourself on teh FDA website, the EMEA (european FDA) website as well as runnign a google on it. There are many un-nerving entries on teh internet about this drug. However, it is good to do your own research and then se this information to discuss with your cardiologist or EP. Best wishes.
Copyright 1994-2016MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.